[Skip to Navigation]
Article
November 1977

Toxic Epidermal Necrolysis in Patients Who Are Allergic to Penicillin

Author Affiliations

Ardmore, Pa

Arch Dermatol. 1977;113(11):1612-1613. doi:10.1001/archderm.1977.01640110132037
Abstract

To the Editor.—  I congratulate Dr Elias and his associates for the excellent review of staphylococcal scalded skin syndrome.1 However, on page 212, in the "Treatment" section, the authors state that they are not aware of any study documenting the effectiveness of alternate drugs in treating patients with toxic epidermal necrolysis (TEN), who are allergic to penicillin. I would like to invite their attention to a report by Rudolph et al2 (reference 84 cited in the article by Elias et al), where a 2-year-old boy (patient 9) who was suffering from Staphylococcus awreus-induced TEN and allergic to penicillin, was treated with erythromycin (150 mg/day) orally for eight days. His lesions cleared with desquamation in six days. This case clearly supports Dr Elias and colleagues' presumptive choice of using erythromycin as one of the alternates in treating patients with TEN, who are allergic to penicillin.

×